The Food and Drug Administration (FDA) has issued an advisory to alert hospital officials, healthcare workers, people who rely on medical devices and their caregivers about possible adverse affects of the new Daylight Savings Time (DST) change on some medical equipment and suggestions on how to prevent them.
It’s unknown if any problems will develop or what specific devices may be affected. The FDA is concerned about medical devices or medical device networks that operate together with other networked devices, e.g. where a synchronization of clocks may be necessary.
If a medical device or medical device network is adversely affected by the new DST date changes, a patient treatment or diagnostic result could be:
provided at the wrong time
given more than once
given for longer or shorter durations than intended
Any of these unpredictable events could harm patients and not be obvious to clinicians responsible for their care.
Elder abuse is a national growing epidemic that affects several hundred thousand Senior citizens every year. A recent Readers Digest article using data from a 2002 study performed by the National Research Council states that one to two million Americans 65 and older have been injured, exploited or otherwise mistreatd by someone on whom they depended for care or protection.
The purpose of this post is to help people understand the problem and how to fix it. If you suspect elder abuse is happening to a relative or friend, or if you are a victim of abuse, there are several resources listed at the end of this post with a lot more information. Make sure it gets reported to the proper authorities.
The information provided below is for informational pusposes only to help make others aware of elder abuse. More detailed information about elder abuse can be found from The National Center for Elder Abuse (NCEA), Medline Plus and Helpguide.org. There are also more resources listed below to help report it and how to avoid it.
Some of the conditions of elder abuse include:
- Physical Abuse
- Sexual Abuse
- Emotional or Psychological Abuse
- Neglect or Self-Neglect
- Financial or Material Exploitation
On December 1, 2006 after a 5 year, 4 month battle with diabetes, we lost our beloved pet Doodles. He was over 14 and 1/2 years old, and was an indoor only cat. I had started this story a month ago with the intention of putting it online to help other cat owners. After he passed away, I almost decided not to post it, but thought that I should so others could learn from him. There is a picture of him below.
He was diagnosed with diabetes in August of 2001 when he was 9. At the time he was diagnosed, he weighed a little over 18 pounds, and the average life expectancy for diabetic felines was 2 years after they were diagnosed. I’m not sure what that number is now. Until that time I never knew cats could get diabetes.
Diabetes Mellitus (sometimes called sugar diabetes) is actually pretty common in cats and dogs. Diabetes is not caused by eating too much sugar. One common cause is being over weight. When Doodles developed his diabetes, he weighed almost 18 and a half pounds.
Diabetes occurs when the pancreas can’t produce enough insulin (a hormone), which is needed to absorb basic food substances (such as glucose or sugar) into body cells or when the cells can’t properly use the insulin. Insulin is used by the body to convert glucose into energy. When insulin is not being produced or is ineffective, the body will start to break down fat and protein to use as alternative energy. This will cause the animal to eat more but still lose weight.
Reports are on the rise of more cases of an anxiety disorder known as Post-Traumatic Stress Disorder (PTSD). More and more Veterans are experiencing it when arriving back home. This post is to help make others aware of the symptoms and treatments. It is by no means a substitute for seeing your physician. If you think you could be experiencing it, talk to your Doctor.
Post Traumatic Stress Disorder is not new. It’s been around for quite a while. It used to be referred to as Shell shock or combat fatigue among other things. Often times PTSD is associated with war veterans. If you’re a war veteran that may be suffering from it, you will find some valuable information from the Vietnam Veterans of America. Another excellent source of information for war veterans afflicted with PTSD is available from the Iraq War Veterans Organization. There are more resources listed at the end of this post.
That does not mean that PTSD affects only war veterans. Anyone (adults and children) can experience it at any time. Just a few examples of what can cause PTSD include wartime combat, being raped or sexually or physically assaulted, natural or manmade disasters (such as hurricanes or planes flying into buildings), severe accidents (auto, train, boat etc.) … being involved in a life threatening situation or witnessing traumatic situations, and sometimes even learning about a traumatizing event to another family manner can cause anxiety disorders or PTSD.
Any event that causes you to fear for your life or physical harm, to feel helpless (such as watching a friend or loved one die), or something that causes you horror may lead to PTSD.
The U. S. Food and Drug Admininstration (FDA) is warning the public of a voluntary recall from Michigan based Perrigo Company, a major manufacturer of store brand acetaminophen tablets 11 million bottles are being recalled after they discovered that some of the caplets were contaminated with metal fragments and in some cases, little shards of wire.
Some stores affected include Wal-Mart, CVS pharmacies, Walgreen and Costco. A complete list of stores carrying that brand and the batch numbers affected by the recall is available from the Food and Drug Administration.
Only bottles containing various amounts of 500 milligram caplets are being recalled. Tylenol brand Acetaminophen is not affected. Questions should be directed to the Perrigo Company who can be reached at (877) 546-0454.
Ingesting affected caplets may result in minor stomach discomfort and/or possible cuts to the mouth or throat. You should consult with your physician if you’ve used this product.
Back to Bill’s Blog | Bill’s Links and More